ALLERGY: Edited by Sandra Y. LinDysphonia associated with the use of inhaled corticosteroidsChmielewska, Monika; Akst, Lee M.Author Information aDivision of Laryngology, Johns Hopkins Hospital bJohns Hopkins Voice Center cDepartment of Otolaryngology – Head and Neck Surgery, Johns Hopkins University School of Medicine, Baltimore, Maryland, USA Correspondence to Monika Chmielewska, DO, Fellow, Division of Laryngology, Johns Hopkins Hospital, 601N, Caroline Street, 6th Floor, Baltimore, MD 21287, USA. Tel: +1 410 955 1654; fax: +1 410 614 8610; e-mail: firstname.lastname@example.org Current Opinion in Otolaryngology & Head and Neck Surgery: June 2015 - Volume 23 - Issue 3 - p 255-259 doi: 10.1097/MOO.0000000000000153 Buy Metrics Abstract Purpose of review This article discusses the relationship between inhaled corticosteroids and dysphonia, with discussion of the therapeutic use of inhaled steroids in laryngeal disease and a review of negative laryngeal effects of this class of medication in patients with reactive airway disease. Recent findings Although prescribed for their anti-inflammatory effects (predominantly for pulmonary disease and less often for laryngeal conditions), corticosteroid inhalers can cause laryngeal inflammation. This may relate to chemical irritation from the inhaler itself as well as fungal inflammation related to opportunistic candidiasis that may accompany inhaler use. Patients who suffer from dysphonia because of inhaler use may improve if switched to another inhaler. Studies suggest that ciclesonide metered-dose inhaler may have less oropharyngeal deposition and therefore be associated with reduced oropharyngeal candidiasis and dysphonia compared with other inhaled corticosteroids. Summary Corticosteroid inhalers are a common cause of dysphonia and their use should be investigated in any patient with laryngeal complaints. Copyright © 2015 Wolters Kluwer Health, Inc. All rights reserved.